Kansas, 2022Winter Storm and Heavy Snow in Kansas, March 9 to 10, 2022
March 9 to 10, 2022 · NWS TOP · 17 events in 16 counties and zones
Snow began to fall Wednesday night March 9th and continued into the day on Thursday March 10th. Many counties across north central and northeast Kansas received 4 to 9 inches of snow by the time the storm ended late on March 10th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow began to fall Wednesday night March 9th and continued into the day on Thursday March 10th. Many counties across north central and northeast Kansas received 4 to 9 inches of snow by the time the storm ended late on March 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 9, 5:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 9, 5:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
539 PM CST Wed Mar 9 2022
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 255 PM CST Wed Mar 9 2022
Key Points:
- A winter storm is on track to move through the area late tonight
through Thursday, with highest amounts along and north of I-70.
- Below average temperatures are expected to end the week as colder
air moves in behind the storm.
- A return to warmer weather is in store for early next week.
The previous forecast remains largely on track as a surface low has
developed in eastern NM in response to a wave within the broad upper
troughing over much of the CONUS. Snow is already ongoing on the
northeast side of that low in northwest KS and southwest and south
central NE. For the rest of the afternoon, we'll continue to see mid
to high clouds build into the area as the surface low deepens and
gradually moves east. Timing of the arrival of snow remains
consistent with light snow arriving in north central KS late this
evening and spreading west to east across the rest of the area after
midnight. This comes as isentropic lift becomes more widespread
throughout the night and is persistent even into Thursday afternoon,
especially further east. The heaviest of the snow is expected to
fall between 06-12Z when ascent is strongest and the DGZ is deepest,
which is particularly noticeable in CNK forecast soundings. It is
also during this time that we have enough mid-level frontogenesis
and instability to provide some periods of moderate to heavy snow,
with 1" per hour rates possible at times north of I-70. Snow should
become lighter west to east Thursday afternoon, coming to an end for
most places by 00Z Friday except for areas southeast of the KS
Turnpike. For these locations, an additional wave could allow light
snow to linger into Thursday evening with dry weather returning by
Friday morning. Overall have made little changes to expected amounts
with 5-7" along and north of I-70 where the Winter Storm Warning is
issued, and 2-5" south where the advisory stands. The main change
worth noting is that ensemble guidance has indicated a lower
probability of exceeding 6 inches anywhere in the CWA, so think 4-6"
is a reasonable most likely range with 7 inches being on the higher
end. Though if there is any heavier banding, some of those high end
amounts still can't be completely ruled out, especially near the
KS/NE border.
Dry weather is expected for the rest of the forecast period, though
a push of Arctic air behind the system will bring temperatures below
normal to end the week. Highs are forecast in the 20s and 30s
Thursday and Friday with morning lows in the single digits on
Saturday, near zero at the KS/NE border. As upper ridging builds
eastward through the weekend, a return to warmer weather is
anticipated by early next week with highs pushing 70 on Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 539 PM CST Wed Mar 9 2022
Ceilings will gradually lower throughout the evening, becoming MVFR
around or shortly after midnight and remaining so through the
remainder of the period. Snow will move in after midnight as well,
with the steadiest period of light to moderate snow in the early
morning through the early afternoon hours. Winds stay from the
northeast at around 10-14 kts.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Thursday for KSZ008>012-
020>024-034-036-038.
Winter Storm Warning until midnight CST Thursday night for
KSZ026-039-040.
Winter Weather Advisory until 6 PM CST Thursday for KSZ035-037-
054.
Winter Weather Advisory until midnight CST Thursday night for
KSZ055-056-058-059.
&&
DISCUSSION...Picha
AVIATION...Reese
Hazardous weather outlook, Mar 9, 2:57 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
257 PM CST Wed Mar 9 2022
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CST Wed Mar 9 2022
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight
A winter storm will move into the region tonight. Look for light
to moderate snow to develop west to east across the area during
the late evening hours and continue through the night. Several
inches of snow will fall along and north of I-70 by day break on
Thursday. See the winter storm warning and winter weather advisory
products for more information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The winter storm will continue through the day Thursday with
periods of moderate snow and additional snow accumulations. The
snow will gradually end across north central KS during the
afternoon hours of Thursday, then across northeast and east
central KS during the evening hours of Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
Heavy Snow, Geary
- When
- March 9, 8:00 PM CST to March 10, 2:00 PM CST
- Where
- Geary forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Trained spotter measured 6 inches of snow 5 miles SSE of Milford, Kansas.
Heavy Snow, Cloud
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Cloud forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
CoCoRaHS reports measured 7 inches 9 miles southwest of Concordia and 8 inches 2.5 miles northwest of Jamestown. Much of the county received 6-9 inches of snow from this March winter storm.
Heavy Snow, Republic
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Republic forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
CoCoRaHS reports measured 7 inches 4 miles north of Belleville. Much of the county also received 6-9 inches of snow from this March winter storm.
Heavy Snow, Washington
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
CoCoRaHS observers measured 7 inches of snow at Palmer and 9 inches SSE of Greenleaf, Kansas. Much of this area of Kansas received 6 to 9 inches of snow from this March winter storm.
Heavy Snow, Marshall
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
CoCoRaHS observer measured 6.2 inches of snow at Blue Rapids, KS. Much of the county received 6 to 8 inches of snow from this March winter storm.
Heavy Snow, Clay
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Public measured 6.5 inches of snow at Morganville, KS. Another public report measured 7 inches of snow 2 miles south of Clifton, KS. Much of Clay County received 5 to 8 inches of snow from this March winter storm.
Heavy Snow, Ottawa
- When
- March 9, 9:00 PM CST to March 10, 11:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
CocoRaHS observer 7 miles NNW Ada, KS measured 6.5 inches of snow from the March winter storm. Another CoCoRaHS observer measured 6 inches of snow 3.5 miles northeast of Culver, KS.
Heavy Snow, Riley
- When
- March 9, 9:00 PM CST to March 10, 2:00 PM CST
- Where
- Riley forecast zone
- Reported by
- Public
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Measured 6 inches 1 mile northwest of Manhattan.
Winter Storm, Dickinson
- When
- March 9, 10:00 PM CST to March 10, 2:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Social Media
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Twitter report showed 6 inch measurement of snow in Chapman, KS.
Heavy Snow, Shawnee
- When
- March 9, 10:00 PM CST to March 10, 3:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
NWS employee measured 5.5 inches of snow on the southwest side of Topeka. A trained spotter also measured 6.2 inches of snow 2 miles east of Dover, Kansas.
Heavy Snow, Jackson
- When
- March 9, 10:00 PM CST to March 10, 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
A trained spotter measured 5.5 inches of snow 4 miles east of Emmett.
Heavy Snow, Nemaha
- When
- March 9, 10:00 PM CST to March 10, 2:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
A spotter measured 6 inches of snow 4 miles WSW of Woodlawn Kansas.
Heavy Snow, Pottawatomie
- When
- March 9, 10:00 PM CST to March 10, 2:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
CoCoRaHS observer measured 6 inches of snow 1 mile west of Wamego, Kansas.
Heavy Snow, Wabaunsee
- When
- March 9, 10:00 PM CST to March 10, 3:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Public
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Public report estimated 6 inches of snow in Alma, Kansas.
Heavy Snow, Wabaunsee
- When
- March 9, 10:00 PM CST to March 10, 3:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
CoCoRaHS observer measured 6 inches of snow near Mcfarland, Kansas.
Heavy Snow, Jefferson
- When
- March 9, 11:00 PM CST to March 10, 3:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
EM measured 6.5 inches of snow at MClouth Kansas. Fire Dept personnel also measured 6 inches of snow 5 SSE of Ozawkie, Kansas.
Heavy Snow, Douglas
- When
- March 9, 11:00 PM CST to March 10, 3:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
NWS employee and CoCoRaHS reports of 5 inches of snow in Lawrence Kansas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Tornado in Alabama, March 9, 2022EF1 · 1 event
- Winter Weather in New York, March 9, 202224 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Winter Weather in Nebraska, March 9 to 10, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm and High Wind in Nevada, March 9 to 13, 2022101 kt wind · 6 events
- Winter Storm in Kansas, March 9 to 10, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001825, 1001747, 1001748, 1001749, 1001751, 1001755, 1001764, 1001824, 1001823, 1001826, 1001828, 1001829, 1001831, 1001832, 1001834, 1001827, 1001836.